Clonidine Toxicity

Introduction

Clonidine is a centrally acting alpha receptor agonist with a wide range of clinical uses including treatment for hypertension ADHD, conduct disorder, narcotic withdrawal and Tourette’s syndrome.

Toxicokinetics

Clonidine is rapidly and well absorbed, with peak concentrations at 90 minutes. About 20-40% is protein bound and it has a volume of distribution of 3.2-5.6L/kg. It is largely eliminated unchanged by the kidneys.1

Risk Assessment

Clonidine toxicity is manifest by CNS despression, miosis, bradycardia, hypotension and hypothermia.1 Its onset can be rapid within 30-60 minutes.

A recent Australian series of clonidine overdose has shown that clonidine intoxication does not cause severe toxicity but does cause prolonged bradycardia (median duration 20h) and sedation.2

While there isn’t a clear correlation between dose ingested and toxicity, one small case series of clonidine poisoning in paediatric patients found ingestions of <10mcg/kg caused minimal toxicity.3

Serum levels of clonidine can be performed, however the levels do not correlate well with toxicity and turnaround times are prohibitive.

Management

Resuscitation

Hypotension should respond to fluid resuscitation. Bradycardia is typically mild and shouldn’t require therapy, however if there is compromise atropine can be given. Airway protection is necessary if coma, however this should not occur unless there are sedating co-ingestants.

Decontamination

Rapid onset of toxicity typically precludes administrating activated charcoal.

Supportive Care

Standard supportive measures should be instituted including bladder cares, thromboprophylaxis if required, maintenance fluids and warming if hypothermia.

Disposition

Most patients can be managed safely in the Short Stay Unit. Toxicity typically resolves over 24 to 48 hours. Care needs to be taken to manage clonidine withdrawal after this time.

Additional Information

  • Clonidine withdrawal can occur, if the patient is regularly taking clonidine, while recovering from an ingestion. It is characterised by anxiety, headache, sweating, tachycardia, hypertension and nausea. Restarting clonidine is the most effective treatment.2
  • Methyldopa is also a centrally acting alpha agonist. It has a bioavailability of 50%, and like clonidine reaches peak concentration in 2 to 3 hours. However, being a pro-drug, clinical effects are delayed. It has a small volume of distribution 0.24L/kg and only 15% protein binding. It is metabolised by the liver, although a proportion is excreted by the kidneys unchanged.
  • Naloxone has been used in clonidine overdose to reverse toxicity, particularly sedation,1 however recent evidence suggests it is ineffective and is not recommended.4

Further reading

References

  1. Nelson L et al. Goldfrank’s Toxicologic Emergencies. 9th 2010. McGrawHill Medical: Sydney.
  2. Isbister GK, Heppell SP, Page CB & Ryan NM “Adult clonidine overdose: prolonged bradycardia and central nervous system depression, but not severe toxicity” Clinical Toxicology, 2017; DOI: 10.1080/15563650.2016.1277234
  3. Fiser DH, Moss MM, Walker W. “Critical care for clonidine poisoning in toddlers.” Crit Care Med 1990; Oct;18(10):1124-1128